A third fentanyl overdose death in the Kamloops area since the New Year has staff at the Boys and Girls Club of Williams Lake and District issuing a warning to area parents.
“Have conversations with your children,” Jordan Davis, blood born infection and harm reduction co-ordinator with BGCWL, said Thursday. “Talk to your children about drugs. Warn them of the risks. It can be that one time your child decides to take a pill at a party and it ends up being fentanyl, you just really don’t know what you’re getting when it comes to street drugs.”
Davis said overdoses are becoming more and more prevalent in the last two years, and much of that has to do with the increased street availability of fentanyl, a powerful synthetic opiate analgesic similar to but more potent than morphine that gives users a heroin-like high.
According to a recent study, street fentanyl can be anywhere from 400 to 6,000 times stronger than prescription morphine and is suspected to be responsible in 30 per cent of the increases in overdose deaths.
“We are seeing so many deaths (across Canada) from fentanyl lately. Many people who die do not even know that they are using fentanyl. It can be mixed into heroine, cocaine, marijuana, and disguised as OxyContin — educate yourself and your family,” the BGCWL posted on their Facebook page this week.
Davis, who is a frontline youth worker, said the stories of fentanyl overdose and deaths are hitting too close to home.
“I have been told by youth in our community that members of their peer groups are using and actively seeking fentanyl for recreational use.”
Davis said users can die from taking even the smallest amount of fentanyl, or become severely brain damaged.
“That’s the reality of this drug,” she said, noting users are enticed by the lower cost while drug dealers are using it to cut other, more expensive drugs.
“I don’t think people realize how dangerous it is,” she said. “It’s scary and if you look at the rising statistics, I think we’re just going to see more and more of this.”